Advances in Applied Probability

BRAVO for many-server QED systems with finite buffers

D. J. Daley, Johan S. H. Van Leeuwaarden, and Yoni Nazarathy

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


This paper demonstrates the occurrence of the feature called BRAVO (balancing reduces asymptotic variance of output) for the departure process of a finite-buffer Markovian many-server system in the QED (quality and efficiency-driven) heavy-traffic regime. The results are based on evaluating the limit of an equation for the asymptotic variance of death counts in finite birth-death processes.

Article information

Adv. in Appl. Probab., Volume 47, Number 1 (2015), 231-250.

First available in Project Euclid: 31 March 2015

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60J27: Continuous-time Markov processes on discrete state spaces
Secondary: 60K25: Queueing theory [See also 68M20, 90B22]

Queueing system critical point stochastic process limit Poisson distribution asymptotics stationary Poisson queue asymptotics Halfin-Whitt regime queueing output variance asymptotics birth-death asymptotic variance


Daley, D. J.; Van Leeuwaarden, Johan S. H.; Nazarathy, Yoni. BRAVO for many-server QED systems with finite buffers. Adv. in Appl. Probab. 47 (2015), no. 1, 231--250. doi:10.1239/aap/1427814589.

Export citation


  • Al Hanbali, A., Mandjes, M., Nazarathy, Y. and Whitt, W. (2011). The asymptotic variance of departures in critically loaded queues. Adv. Appl. Prob. 43, 243–263.
  • Armony, M. and Maglaras, C. (2004). On customer contact centers with a call-back option: customer decisions, routing rules, and system design. Operat. Res. 52, 271–292.
  • Borst, S., Mandelbaum, A. and Reiman, M. I. (2004). Dimensioning large call centers. Operat. Res. 52, 17–34.
  • Browne, S. and Whitt, W. (1995). Piecewise-linear diffusion processes. In Advances in Queueing, CRC, Boca Raton, FL, pp. 463–480.
  • Daley, D. J. (1976). Queueing output processes. Adv. Appl. Prob. 8, 395–415.
  • Daley, D. J. (2011). Revisiting queueing output processes: a point process viewpoint. Queueing Systems 68, 395–405.
  • Disney, R. L. and König, D. (1985). Queueing networks: a survey of their random processes. SIAM Rev. 27, 335–403.
  • Feller, W. (1968). An Introduction to Probability Theory and Its Applications, Vol. I, 3rd edn. John Wiley, New York.
  • Gans, N., Koole, G. and Mandelbaum, A. (2003). Telephone call centers: tutorial, review, and research prospects. Manufacturing Service Operat. Manag. 5, 79–141.
  • Garnett, O., Mandelbaum, A. and Reiman, M. (2002). Designing a call center with impatient customers. Manufacturing Service Operat. Manag. 4, 208–227.
  • Halfin, S. and Whitt, W. (1981). Heavy-traffic limits for queues with many exponential servers. Operat. Res. 29, 567–588.
  • Janssen, A. J. E. M., van Leeuwaarden, J. S. H. and Sanders, J. (2013). Scaled control in the QED regime. Performance Evaluation 70, 750–769.
  • Janssen, A. J. E. M., van Leeuwaarden, J. S. H. and Zwart, B. (2011). Refining square-root safety staffing by expanding Erlang C. Operat. Res. 59, 1512–1522.
  • Jelenković, P., Mandelbaum, A. and Momčilović, P. (2004). Heavy traffic limits for queues with many deterministic servers. Queueing Systems 47, 53–69.
  • Maglaras, C. and Zeevi, A. (2004). Diffusion approximations for a multiclass Markovian service system with `guaranteed' and `best-effort' service levels. Math. Operat. Res. 29, 786–813.
  • Mandelbaum, A. and Momčilović, P. (2008). Queues with many servers: the virtual waiting-time process in the QED regime. Math. Operat. Res. 33, 561–586.
  • Massey, W. A. and Wallace, R. (2005). An asymptotically optimal design of the M/M/$c/K$ queue for call centers. Unpublished manuscript.
  • Nazarathy, Y. (2011). The variance of departure processes: puzzling behavior and open problems. Queueing Systems 68, 385–394.
  • Nazarathy, Y. and Weiss, G. (2008). The asymptotic variance rate of the output process of finite capacity birth–death queues. Queueing Systems 59, 135–156.
  • Pang, G., Talreja, R. and Whitt, W. (2007). Martingale proofs of many-server heavy-traffic limits for Markovian queues. Prob. Surveys 4, 193–267.
  • Reed, J. (2009). The $G/GI/N$ queue in the Halfin–Whitt regime. Ann. Appl. Prob. 19, 2211–2269.
  • Shiryayev, A. N. (1984). Probability. Springer, New York.
  • Whitt, W. (2004). A diffusion approximation for the $G/GI/n/m$ queue. Operat. Res. 52, 922–941.
  • Whitt, W. (2005). Heavy-traffic limits for the $G/H_2^*/n/m$ queue. Math. Operat. Res. 30, 1–27.